Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

too fat to get the pill?

(9 Posts)
Finona Sun 10-Aug-08 00:23:11

last time I got a prescription for the pill my GP warned me that because I was overweight with BMI of 34, they may not prescibe the pill again. I can understand why, and have tried to lose weight over the last 6 months but to no avail. I have an appointment on Monday and am terrified that she won't give me another prescription. Do you think I could negotiate a month or 2's supply in return for losing weight?

Neverenough Sun 10-Aug-08 00:28:20

Maybe, but your GP did warn you last time-what's different now?

itsMYmummy Sun 10-Aug-08 00:34:01

Finona, apparently over and above a certain BMI the pill ceases to become a reliable form of birth control as the body kinds of dilutes its effectivity. Maybe you could try another form of birth control, condoms etc until you loose enough weight to be prescribed?

emma1977 Sun 10-Aug-08 11:38:27

There are certain contraindications to prescribing hormonal contraception safely. BMI is one factor amongst others.

Firstly, what pill are you on?

If it is the combined pill, the concern is not so much that it reduces the contraceptive effect (although there is sometruth in that too), it is mainly the unacceptable increase in your risk of developing serious complications, such as blood clots, strokes and heart attacks while taking it. If it is the mini-pill, the concern is more about redued effectiveness as a contraceptive and whether the pill itself has made you gain a lot of weight. For either method, if you have other risk factors such as age (over 35) or smoking, then continuing taking the pill may pose an unacceptably high risk.

Above all, your doctor has a duty to prescribe safely. If you have already been warned about your weight and not reduced it this time around, in all reality you aren't likely to reduce it in 2 months (and to get it below 30 in this time would be going some!). If I were your doctor, I would be looking at alternative methods for you.

Seona1973 Sun 10-Aug-08 12:52:13

I have a high bmi which is why I am on the mini-pill. I have never been told to lose weight to get it though. Are you on the combined pill?

girlnextdoor Sun 10-Aug-08 18:31:43

Is your GP helping you to lose weight? You need some support.

Blandmum Sun 10-Aug-08 18:34:35

The reason that it is contraindicate is that the bigger you are , the greater the risk of various conditions, like stroke and heart problems, which can be made worse (the risks) by the oestrogen in the pill.

The doctor really has your best interests in this and isn't looking to use it as a 'bully' tactic

girlnextdoor Sun 10-Aug-08 19:07:53

I know this will sound harsh- but if you want to negotiate- why not lose the weight first, then go back on the pill? If giving it to you for a month would make you lose weight, then why not lose the weight first?

I doubt anyway if you could lose enough in one month - say 2lbs a week for 4 weeks- to make a big enough difference to your BMI.

It is really dangerous to take the pill if you are overweight or smoke and they have your overall health in mind.

loisstella Sun 10-Aug-08 23:14:09

I have a high BMI as I gained lots of weight during my pregnancy. For now I take the injection pill untill my BMI has gone down. Not a big deal (and I am scared of needles) and saves you having to think of taking the pill every day!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now